Illinois, 2007

Damaging Winds in Illinois, August 7, 2007

August 7, 2007 · NWS ILX · 4 events in 2 counties and zones

The leading edge of a thunderstorm complex produced a strong outflow boundary with isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

The leading edge of a thunderstorm complex produced a strong outflow boundary with isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 7, 8:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 8:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CDT TUE AUG 7 2007

.DISCUSSION...
ISSUED 900 PM CDT TUE AUG 7 2007

LARGE COMPLEX OF CONVECTION IS MOVING ACROSS SOUTHERN IOWA AND
NORTHERN MO. DO EXPECT THIS TO HOLD TOGETHER INTO THE OVERNIGHT
HOURS AS IT MOVES EAST INTO ILLINOIS. SOME OF THIS CONVECTION WILL
MOVE INTO OUR CWA...QUESTION IS HOW FAR SOUTH WILL IT GET IN THE
CWA...AND WILL IT HOLD TOGETHER AS IT MOVES INTO A HIGHLY CAPPED
ENVIROMENT WHERE 700MB TEMPS EXCEED +12C. CAPE VALUES EXCEED 4000
J/KG ALONG THE BOUNDARY WHERE SFC DEWPOINTS ARE IN THE MID TO
UPPER 70S. THERE IS ALSO AN OLD OUTFLOW BOUNDARY IN THIS AREA OF
POOLED MOISTURE. UPPER LVL WINDS ARE EASTERLY AS WELL. PW VALUES
ALSO SHOULD BE AROUND 2.0 DURING THE OVERNIGHT HOURS IN THE
NORTHERN PARTS OF THE CWA.

THEREFORE WILL BE INCREASING POPS IN THE NORTH FOR OVERNIGHT AND
MENTIONING HEAVY THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE.

UPDATE SHOULD BE OUT SHORTLY.

AUTEN
&&

.AVIATION...
ISSUED 620 PM CDT TUE AUG 7 2007

FRONT CURRENTLY EXTENDS FROM SOUTHERN WI...THROUGH EASTERN IA...TO
NORTHERN MO. CONVECTION HAS REMAINED NORTH OF THE BOUNDARY THIS
AFTERNOON AND SHOULD REMAIN THERE INTO THIS EVENING.
PLUS...CONVECTION THAT HAS DEVELOPED IN SOUTHERN IOWA EITHER
REMAINS IN THAT AREA OR DISSIPATES AS IT MOVES EASTWARD. BELIEVE
ANY CONVECTION THAT GETS INTO ILLINOIS WILL REMAIN NORTH OF MOST
OF THE TAF SITES OVERNIGHT. PIA AND POSSIBLY BMI SITES MIGHT BE
THE ONLY ONES TO SEE ANY CONVECTION OVERNIGHT.

THEREFORE...MOST TAF SITES WILL SEE CLEAR SKIES OVERNIGHT WITH
LIGHT WINDS. VERY LIGHT FOG MAY ALSO BE AN ISSUE IN THE
MORNING...BUT NOT ENOUGH TO CAUSE FLYING ISSUES. CONVECTION WILL
ALSO BE POSSIBLE TOMORROW WITH THE FRONT OVER THE AREA. SO WILL
ADD VCTS AT ALL SITES FOR THE AFTERNOON.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT TUE AUG 7 2007

SHORT TERM...TONIGHT THROUGH FRIDAY...
OUTFLOW BOUNDARY FROM MORNING CONVECTION HAS STALLED OUT FROM QUINCY
TO BLOOMINGTON. SHORTWAVE RIDGING ALOFT HAS SUPPRESSED DEEP MOIST
CONVECTION FOR THE MOST PART...BUT AN ISOLATED STORM OR TWO WILL BE
POSSIBLE THIS EVENING. FURTHER WEST...THE MAIN COLD FRONT EXTENDS
FROM SOUTHWESTERN IOWA TO EXTREME NORTHWEST ILLINOIS. STRONG
INSTABILITY EXISTS ALONG THIS BOUNDARY ALONG WITH SUFFICIENT BULK
SHEAR TO SUPPORT STRONG TO SEVERE CONVECTION...WHICH MAY CATCH THE
NORTHERN HALF OF THE AREA LATER THIS EVENING AND OVERNIGHT. WILL
CONTINUE WITH CHANCE POPS ACROSS THE CENTRAL AND NORTH TONIGHT AND
ALSO ON WEDNESDAY AS THE OUTFLOW BOUNDARY HAS A GOOD CHANCE OF
NUDGING INTO ABOUT THE NORTHERN THIRD OF THE FORECAST AREA. SAME
SONG FOR WEDNESDAY NIGHT AS THE BOUNDARY GETS PUSHED NORTHWARD DUE
TO PRESSURE FALLS TO OUR NORTHWEST. THE MAIN COLD FRONT IS DUE TO
COME ACROSS ON THURSDAY AFTERNOON AND EVENING...ACCOMPANIED BY THE
LAST ROUND OF STORMS FOR AWHILE. THE SPEED OF THE FRONT IS A LITTLE
SLOWER THAN PREVIOUSLY...SO WILL HANG ONTO POPS A BIT FURTHER
NORTHWEST THURSDAY NIGHT BEFORE CLEARING THINGS OUT ON FRIDAY.

WILL CONTINUE WITH THE HEAT ADVISORY THROUGH THURSDAY. HEAT INDEX
VALUES THIS AFTERNOON ARE TOUCHING 110 IN SOME SPOTS...BUT OVERALL
READINGS ARE 100 TO 108. THE CHANCES FOR CONVECTION ACROSS THE
NORTHERN HALF OF THE AREA MAY BE SUFFICIENT TO MITIGATE EXCESSIVE
HEAT WARNING CRITERIA...BUT IT WILL BE CLOSE. OVERNIGHT LOWS IN THE
MIDDLE 70S WILL PROVIDE LITTLE RELIEF TO THE VERY MUGGY AIRMASS.

LONG TERM...SATURDAY THROUGH TUESDAY...
THE MAIN FORECAST ISSUE IN THE LONGER TERM IS TEMPERATURES...AND WE
BELIEVE THAT THE GFS NUMERICAL GUIDANCE IS TOO WARM AFTER FRONTAL
PASSAGE THURSDAY NIGHT. 850MB TEMPERATURES FROM THE GFS OF 22 TO 24
DEGREES C LOOK TOO WARM...AND COOLER ECMWF LOOKS BETTER. BOTH THE
GFS AND ECMWF BRING THE NEXT FRONT INTO THE GREAT LAKES REGION BY
NEXT MONDAY AND TUESDAY...BUT THE AVAILABILITY OF MOISTURE AS WELL
AS THE INCONSISTENT FRONTAL POSITIONS FROM RUN TO RUN MAKES POPS TOO
UNPREDICTABLE FOR MENTION THIS FAR IN ADVANCE. WILL MAINTAIN A DRY
AND SEASONABLY WARM FORECAST THROUGH NEXT TUESDAY.

CHURCHILL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 7, 1:40 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT TUE AUG 7 2007

ILZ027>031-036>038-040>057-061-081100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
240 PM CDT TUE AUG 7 2007

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS WITH AFTERNOON TEMPERATURES RANGING FROM 93 TO 98
DEGREES. HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES ARE EXPECTED
THIS AFTERNOON INTO EARLY EVENING. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN
WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF WATER...STAY IN
AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON
NEIGHBORS AND THE ELDERLY...ESPECIALLY THOSE WITHOUT AIR
CONDITIONING. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN PARKED
VEHICLES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE TONIGHT NORTH OF I-72. A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH STRONG WINDS...AS
WELL AS FREQUENT LIGHTNING... WHICH IS ALWAYS A HAZARD FROM ANY
THUNDERSTORM. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
THROUGH THIS EVENING MAINLY ALONG AND NORTHWEST OF THE ILLINOIS
RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE THROUGH THE PERIOD.
AFTERNOON TEMPERATURES WILL CLIMB INTO THE MIDDLE OR UPPER 90S WITH
HEAT INDEX VALUES RANGING BETWEEN 100 AND 110...AT LEAST THROUGH
THURSDAY AFTERNOON. SEVERAL WEATHER DISTURBANCES WILL BE PUSHING
ACROSS THE PLAINS AND UPPER MIDWEST DURING THE WEEK BRINGING CHANCES
FOR THUNDERSTORMS TO THE AREA AT LEAST THROUGH THURSDAY. THE HIGHEST
PROBABILITIES OF SEEING THUNDERSTORMS DURING THIS PERIOD WILL BE
NORTH OF I-72.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-081100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
240 PM CDT TUE AUG 7 2007

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS WITH AFTERNOON TEMPERATURES RANGING FROM 95 TO 100
DEGREES. HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES ARE EXPECTED
THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND HIGH
HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE. DRINK PLENTY OF WATER...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON NEIGHBORS AND THE
ELDERLY...ESPECIALLY THOSE WITHOUT AIR CONDITIONING. NEVER LEAVE
CHILDREN OR PETS UNATTENDED IN PARKED VEHICLES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUSLY HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE THROUGH
AT LEAST THURSDAY WITH HEAT INDEX VALUES RANGING FROM 105 TO 110
DURING THE AFTERNOON AND EARLY EVENING HOURS. SEVERAL WEATHER
DISTURBANCES WILL BE PUSHING ACROSS THE PLAINS AND UPPER MIDWEST
DURING THE WEEK BRINGING SLIGHT CHANCES FOR THUNDERSTORMS TO THE
AREA...ESPECIALLY THURSDAY INTO FRIDAY AS A WEAK COOL FRONT PUSHES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL/SMITH

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 7, 10:20 PM CST
Where
Fulton County, London Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.720, -90.270

A large tree was uprooted.

Thunderstorm Wind, Fulton

When
August 7, 10:45 PM CST
Where
Fulton County, St David
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.480, -90.050

A large tree was blown down onto 3 automobiles.

Thunderstorm Wind, Fulton

When
August 7, 10:45 PM CST
Where
Fulton County, Canton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.570, -90.030

Numerous tree limbs and one power line were blown down.

Thunderstorm Wind, Tazewell

When
August 7, 11:25 PM CST
Where
Tazewell County, 11 mi W of South Pekin
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.500, -89.859

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53667, 53668, 53669, 53670.